Prolonged aspirin use may raise risks for cataract. Scientists have known that the long-term use of certain drugs, such as corticosteroids, can contribute to cataract development. The investigators found that long-term (more than 10 years) use of aspirin was associated with a 44% higher increase of posterior subcapsular cataracts, compared with nonusers or short-term users of the drug. Posterior subcapsular cataracts are the most common and most disabling form of cataract. This aspirin-related risk was larger among younger (under 65 years of age) individuals compared with older subjects.
COMMENT: One of the newer side effects of aspirin. Clearly, it has beneficial actions in heart disease protection. However, this needs to be balanced with its risks. In higher doses, it can cause a bleeding ulcer which can be fatal. I find it amazing that the longer we look, the more side effects we find from medications, even in ones that have been around for long over 100 years like aspirin. Don’t EVER forget what the fourth leading cause of death is in this country: SIDE EFFECTS from physician prescribed drugs. This is called an adverse drug reaction (ADR). I don’t believe one can be more adverse than death.